Wyoming, 2023Flash Flood in Wyoming, June 15, 2023
June 15, 2023 · NWS RIW · 1 event in 1 county or zone
On June 15th, roughly between 300 PM and 415 PM MDT, slow moving thunderstorms fueled by a wet air mass led to heavy rain over parts of Natrona County, including the city of Casper, WY and surrounding suburbs. Rainfall rates of 1 to 2 inches per hour were common for many locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.9 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 15th, roughly between 300 PM and 415 PM MDT, slow moving thunderstorms fueled by a wet air mass led to heavy rain over parts of Natrona County, including the city of Casper, WY and surrounding suburbs. Rainfall rates of 1 to 2 inches per hour were common for many locations. These high rainfall rates combined with other factors, such as wet antecedent conditions, hilly topography, and urban impermeable surfaces resulted in the flash flood event that afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 15, 11:21 AM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 15, 11:21 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1221 PM MDT Thu Jun 15 2023
.DISCUSSION...(This evening through Thursday)
Issued at 1220 PM MDT Thu Jun 15 2023
Even after nighttime convection dumped over half an inch of rain in
the Bighorns and around Buffalo, the overall forecast is still on
track today for a moderate to heavy precipitation event across
central and north-central WY. Have updated the Flood Watch to now
include all of Big Horn County, since southeast parts of the county
in the foothills should see around 2/3 inch. Showers and isolated
thunderstorms started early as expected over southwest WY and are
now moving northeast into central WY. Thunderstorms are increasing
from Sweetwater County into Fremont and Natrona Counties at noon,
and will increase during the afternoon hours. Some storms will
produce brief heavy rain, as much as 0.25 to 0.50 inches in 15
minutes, even though they are moving NE at 25-30 mph. Models are
still on track to transition to a very good precipitation event
across Fremont and Natrona Counties this evening as a shortwave
trough in the SW flow rides over moist northerly surface flow. A
decent 700mb circulation is expected to develop over the Red Desert
and move south of Casper overnight. This should help strengthen mid-
level NNE flow to favor mid-June upslope conditions in the southern
Bighorn Basin, Wind River Basin, and Natrona County. Although the
morning sounding at RIW dropped to 110% of normal PW, moisture
availability should increase through day and night. As this is
happening in central WY, western WY will see the broad trough axis
approach and turn the flow to the NW as well as start to bring drier
air into the area. Through the night, precipitation will remain
across the central basins and shift northward to better include the
Bighorn Mountains and the southern Bighorn Basin into the southern
Absarokas. With 700mb temps dropping to +1C to -2C Friday morning,
snow is expected to fall in the Wind Rivers, southern Absarokas, and
Bighorns, with about an inch at 10K feet, and 3-6 inches above 11K
feet. The shortwave trough then moves into NE/SD mid-day Friday,
taking much of the forcing with it, and leaving lingering showers
across central and northern WY with cool north winds. With the
trough axis over western WY Friday afternoon, convection should
develop nicely given mid-level instability over the western
mountains. Temperatures will be quite cool Friday, as much as 15
degrees below normal, with showers and isolated thunderstorms
decreasing by sunset.
Overall, still expected 0.5 to 1.5 inches of rain to fall across
parts of central and north-central WY from Thursday afternoon
through mid-day Friday. This amount of steady precipitation
combined with saturated soils will cause some flooding issues across
the area. Creeks and rivers are still running high with snowmelt
and precipitation from previous days rains, so minor flooding is not
out of the question. If more rain fall in some areas, which could
easily happen, then more serious flooding is possible. It's just
nearly impossible to locally tell where this might happen.
Westerly flow then pushes the trough eastward on Saturday with moist
west winds bringing clouds and showers back to northwest WY late
Saturday morning. Showers and isolated thunderstorms are possible
across the northern part of the forecast area during the afternoon
as an initial weak trough moves through Montana. Temperatures though
should rebound back to the upper 60s to mid 70s. The moist WSW flow
continue Sat night into Sunday, keeping overnight light showers in
NW WY. As mentioned in previous discussions, a strong trough will
move onto the west coast Sunday, increasing mid-level SW flow over
the northern Great Basin. SW winds will increase to 15-25 mph Sunday
afternoon from SW into central WY and at higher elevations. Isolated
showers and thunderstorms are likely across NW WY and spread SE by
late afternoon. Showers over NW Wy will continue overnight as the
flow becomes more southerly on Monday. Temperatures east of the
divide may actually be about normal or just above normal as a
result. The deepening trough over WA/OR will bring a shortwave trough
Idaho late Monday, increasing the chances of thunderstorms across
western WY, but also increasing strong dry flow from southern into
central WY. A cold front is then expected to push into western WY
Tuesday afternoon and spread showers and thunderstorms across the
rest of the area. Temps will drop and north winds will push into
northern and central WY early Wednesday. Showers and thunderstorms
will continue Wednesday over the northern 2/3 of the area. With the
WSW flow persisting through the week, afternoon showers and
thunderstorms are expected Thu and Fri with near normal
temperatures. Warmer and drier conditions are likely across Sw and
southern WY.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Jun 15 2023
Scattered showers and thunderstorms are likely this afternoon for
most airports, save for KJAC as they are in the drier air behind
the weather system moving into the central part of the state.
Brief heavy rain and lightning are the main concerns this
afternoon.
After sunset, thunderstorms will become less common, but rain will
become widespread east of the Continental Divide. Steady rain is
expected overnight for basins/airports, with lowering ceilings
and reduced visibility. MVFR conditions will prevail, and IFR
conditions are possible at times. Rain continues into the morning
Friday. Ponding of water on pavement and isolated flooding of
ditches is possible due to steady moderate rain. By Friday
afternoon, the weather system will exit to the east, allowing low
cloud decks to thin and rain to end across central Wyoming. West
of the Divide, isolated showers and thunderstorms develop at their
typical times, shortly after 18z/Fri.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 1220 PM MDT Thu Jun 15 2023
Cool wet unsettled weather continues today. Showers and isolated
thunderstorms started early across SW WY and are moving northeast
this afternoon. North to northeast winds will continue east of the
divide as well. The forecast is still on track to produce a
moderate precipitation event across portions of central and north-
central WY this evening into Friday morning. Afternoon scattered
showers and thunderstorms will transition to moderate rain with
isolated thunderstorms overnight. Still expecting 0.5 to 1.5 inches
by mid-day Friday in the affected areas, with lesser amounts from
YNP south to SW WY. In addition, higher terrain above 10K feet
should see accumulating snow in the Wind Rivers, southern Absarokas,
and Bighorns. Precipitation will decrease early Friday afternoon,
though afternoon showers will increase over west-central WY for 0.25
to 0.50 inches. Temperatures will be well below normal Friday with
high humidities. Westerly flow returns Saturday with isolated
showers from northwest into northern WY during the day and 15-20 mph
west wind across parts of southern and central WY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for WYZ002>011-015>020-022.
&&
DISCUSSION...McDonald
AVIATION...VandenBoogart
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 15, 1:32 AM MST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
232 AM MDT Thu Jun 15 2023
WYZ001>020-022>030-161300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
232 AM MDT Thu Jun 15 2023
...Flood Watch in effect from noon Thursday to 6 PM Friday for
portions of central and north-central WY...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...This afternoon and tonight.
More showers and thunderstorms will develop from southwest into
central Wyoming. Moderate to heavy rain is likely to fall across
portions of central and north-central WY.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...Showers and thunderstorms continuing, becoming less numerous
in the afternoon.
Saturday...Possible thunderstorms in northwestern Wyoming.
Sunday through Tuesday...Scattered afternoon and evening showers and
thunderstorms, with the best chance across the northwest mountains.
Strong southwest winds are possible Monday and Tuesday from
southwest into central Wyoming.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to provide rainfall totals over the past 24
hours to the National Weather Service.
McDonald
In the hours before
Special weather statement, Jun 15, 1:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
217 PM MDT Thu Jun 15 2023
WYZ005-007-017-020-152045-
Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn
Basin-Natrona County Lower Elevations-
217 PM MDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of southeastern Hot
Springs, west central Natrona and east central Fremont Counties
through 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Boysen State Park to 8
miles southwest of Moneta. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail along with
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Moneta around 235 PM MDT.
Other locations in the path of these storms include Lysite and Lost
Cabin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4296 10781 4341 10841 4376 10800 4324 10729
TIME...MOT...LOC 2016Z 227DEG 27KT 4341 10828 4306 10782
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
McDonaldSpecial weather statement, Jun 15, 1:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
248 PM MDT Thu Jun 15 2023
WYZ005-007-008-017-020-152115-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
West-Southwest Big Horn Basin-Natrona County Lower Elevations-
248 PM MDT Thu Jun 15 2023
...Strong thunderstorms will impact portions of southeastern Hot
Springs, northwestern Natrona, east central Fremont, and southern
Washakie Counties through 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Shoshoni to near Lysite
to 7 miles north of Castle Gardens. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail along with
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lysite around 255 PM MDT.
Lost Cabin around 300 PM MDT.
Other locations in the path of these storms include Cottonwood Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4290 10761 4316 10778 4341 10804 4371 10775
4368 10771 4364 10771 4365 10766 4349 10743
4328 10729 4324 10730 4323 10726 4317 10722
TIME...MOT...LOC 2046Z 215DEG 25KT 4341 10794 4322 10773 4304 10762
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
McDonaldFlash Flood, Natrona
- When
- June 15, 2:00 PM MST to 5:00 PM MST
- Where
- Natrona County, 0.36 mi E of Bessemer Bend to 4.91 mi SSW of (Cpr)natrona Co Arpt
- Cause
- Heavy Rain
- Property damage
- $2.9 million
- Reported by
- Emergency Manager
- Coordinates
- 42.769, -106.523
Rainfall reports for the 24 hour period including the flash flood event ranged from 1.30 to 3.47 inches. Flooding was initially reported in downtown Casper where cars where were reported as floating in flowing water. On the south side of Casper, a house was reported as shifted off of its foundation. Interstate 25 became flooded at the peak of the event, and was closed for until well after rainfall ended. Low-lying tunnels on the south side of Casper had as much as 5 feet of water in them at the height of the storm. Damage values have been updated as of Oct 2023 and are from the FEMA presidential disaster declaration, FEMA-4739-DR-WY. No injuries or fatalities were reported to the NWS.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, June 15, 20233 deaths · 100 injured · $1.1 million · EF3 · 7 events
- Rip Currents in Florida, June 15 to 18, 20232 deaths · 2 events
- Tornadoes and Flash Flood in Oklahoma, June 15, 2023$616,000 · EF2 · 129 events
- Tornadoes and Flash Flooding in Ohio, June 15, 2023$1.1 million · EF2 · 42 events
- Excessive Heat and Heat in Texas, June 15 to 19, 20231 death · 68 events
- Tornadoes and Flash Flooding in Florida, June 15 to 19, 2023$319,000 · EF1 · 82 events
- Tornado and Hail in Michigan, June 15, 2023$3.5 million · EF1 · 29 events
- Rip Current in Indiana, June 15, 20231 death · 1 event
- Tornado and Hail in Texas, June 15 to 16, 2023$50,000 · EF1 · 41 events
- Excessive Heat in Texas, June 15 to 21, 20236 injured · 46 events
- Tornadoes and Flash Flooding in Alabama, June 15 to 16, 2023EF1 · 34 events
- Hail and Damaging Winds in Indiana, June 15, 2023$103,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105307.